Widen RTM scope to all S3, S4 meds: coroner


legal medical tribunal doctor overprescribing

A coroner has recommended making the ACT’s DORA system mandatory for all prescribers and pharmacists, after the death of a woman from multi-drug toxicity

Forty-eight-year-old Lauren Maree Johnstone died in January 2015 at Isabella Plains, a southern suburb in Canberra.

ACT Chief Coroner Lorraine Walker found that Ms Johnson’s death was caused by “the combined toxic effect of prescription and non-prescription medications including doxylamine, tramadol, codeine, oxycodone, zopiclone and fluoxetine, lawfully prescribed or obtained”.

Ms Johnstone, a former police officer who had retired due to Post-Traumatic Stress Disorder in 2010, suffered from anxiety, depression and severe lower back pain; she was alcohol dependent and suffered sleep apnoea.

In July 2014, her GP referred her for breast reduction surgery, for which she would need to bring her weight to under 100kg. At this time, she was taking a number of medications including tramadol, diazepam, zopiclone, fluoxetine, alprazolam and agomelatine.

Around six months before her death, Ms Johnstone entered into a medication contract with her GP, “in the light of her inappropriate doctor shopping for access to prescription medication,” the coroner noted.

Among other conditions, the contract required that she only obtain her medicines from one particular pharmacy.

In November 2014, she saw her GP, said she was no longer drinking alcohol, was exercising and eating well, and had lost 49kg, bringing her down to a weight of 105kg.

The breast reduction surgery took place in late November 2014, and she was given a prescription for oxycodone.

In early December, she was advised of an incidental finding of lobular carcinoma without invasive malignancy. She underwent surgery for urinary incontinence on 19 December.

On 5 January 2015, Ms Johnstone underwent planned facial surgery and was discharged with a prescription for oxycodone and metoclopormide hydrochloride. She was also prescribed Imovane, Valdoxan, Tramadol and Valium by the doctor at this clinic at her requestion, saying that she had run out of the medications she would ordinarily be prescribed by her GP two days earlier, and that he was on leave.

Her regular GP was indeed on leave, and this doctor gave her the scripts and warned her of the risk of increased drowsiness as a result of combining these medicines with Endone.

The scripts were filled at Ms Johnstone’s regular pharmacy, in accordance with her medication contract.

But the coroner noted that “at a time, and for reasons unknown, Ms Johnstone also obtained Restavit and codeine”. Codeine was still available as a Pharmacist Only medication at the time.

Toxicological analysis of post-mortem blood samples disclosed the presence of doxylamine, tramadol, codeine, oxycodone and fluoxetine at high levels.

A post-mortem examination concluded, with the benefit of this toxicology report, that her death was caused by the “toxic effects of a cocktail of prescription medication,” Coroner Walker noted.

A clinical forensic medicine specialist with qualifications in toxicology told the inquest that co-administration of multiple sedative drugs was highly significant, in that it was likely to cause more profound sedation, decreased heart rate and respiratory depression compared to these drugs taken individually.

“In short, the interaction of these drugs likely potentiated the sedating effect of the others,” noted the coroner.

She said it was not possible to find with any degree of confidence which, if any, of the drugs was a more significant contributor to Ms Johnstone’s death.

She concluded that Ms Johnstone’s death came about as a result of compliance with her prescribed medication regime, aggravated by the addition of non-prescription medication without her prescribers’ knowledge.

“Her death was the unexpected result of self-administration of lawfully prescribed and obtained non-prescription medication.”

The prescribers in question were not fully aware of the various procedures and scripts which Ms Johnstone accessed – for example, her GP was unaware that she had had facial surgery, nor that she used OTC products containing doxylamine or codeine; and the surgeon who performed the breast reduction surgery was not told that she had been prescribed tramadol, or that she used the OTC medicines.

Medication histories given to some of the prescribers were incomplete.

Coroner Walker made a number of recommendations, including that the Therapeutic Drugs Authority consider whether promethazine and doxylamine are appropriately scheduled in the Poisons Standard, or whether some further form of restriction to these medications having regard to the risk of misuse (including when taken in combination with other sedating medications) is warranted.

She recommended that the ACT Health Minister declare tramadol, doxylamine and diazepam to be monitored medicines under the DORA medicines monitoring system; and that the Minister should consider widening the scope of DORA to include all S3 and S4 medicines.

Alternatively, the Minister could consider widening the scope of monitored medicines under the DORA system to include certain prescription and over-the-counter medications that may have significant sedating or other adverse effects when taken in combination with opioids or benzodiazepines, she said.

She also recommended the Minister consider adding functionality to the DORA system to highlight where a patient has demonstrated drug-seeking behaviour.

She recommended making access to and use of DORA mandatory for all prescribing physicians and pharmacists prior to writing and/or dispensing scripts.

She also recommended the RACGP, Australian and New Zealand College of Anaesthetists, and the Royal Australasian College of Surgeons all consider conducting information campaigns with their members to encourage specific prompting (verbally and on applicable forms) of patients on consumption of over-the-counter medications when taking a patient’s history.

Previous Now is the time for investment
Next Pharmacy market update

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.